Facial Numbness and Exquisite Throbbing Pain 5 Days Post Juvederm Ultra Plus in Cheeks?

When the PS injected the lido/epi I felt an electric shock going down my face suddenly when he injected the cheek area. Now 5 days post Juvederm Ultra Plus I am having one sided facial numbness and pain. I called the PS who told me to massage the area and keep doing this until it subsided and didnt seem to indicate any problem. My upper lip, half my nose and cheek and NL area are all numb and my cheek area is very painful. No redness or fever or ulcerated area (yet). What could be happening?

Doctor Answers (5)

Facial numbness and throbbing pain 5 days after Juvederm in cheek?

+1

It sounds like the Infraorbital sensory nerve was accidentially injected.  This can result in the symptoms you described. Also If there is pressure on the nerve it can contribute to the numbness and pain.  It is important to rule out any vascular compromise. You should follow up with your physician.  There are a few things that can help, but you need to be evaluated immediately. 


Seattle Facial Plastic Surgeon
5.0 out of 5 stars 147 reviews

A sensory nerve is involved.

+1

The Infraorbital sensory nerve was affected by the injection, as you describe the sensory distribution in your symptoms. There is not likely to be permanent effects from this, but if there is not return of sensation within a few months it may help to dissolve the product with some diluted Wydase (hyaluronidase). If the symptoms worsen see your PS immediately. Good luck.

Harrison C. Putman III, MD
Peoria Facial Plastic Surgeon
5.0 out of 5 stars 10 reviews

Numbness after Juvederm

+1

It sounds like the infraorbital nerve was injured during the treatment.  The numbness and pain should improve gradually over the next few weeks.  If it worsens, see your doctor immediately.  If bruising or sores develop, see your doctor immediately.  However, if everything gradually improves, there should be nothing to worry about in the long run

Peterson Pierre, MD
Los Angeles Dermatologist

You might also like...

Infraorbital Numbness After Facial Filler

+1

The numbness and pain you describe is typical for the distribution of the infraorbital nerve. My understanding from your statement is that you felt an electric shock when the local anesthetic was injected. The infraorbital nerve, artery and vein all exit the bone in the same location. The needle tip unintentionally struck the nerve, possibly injuring it. If it struck a vessel and caused some bleeding that small hematoma may be aggravating your current symptoms as well. It may take several weeks, or longer, for this to resolve.

What is not clear to me is how and where your Juvéderm was injected. If this product was placed deep in the cheek, in an area near the infraorbital nerve, it (too) could be the cause of your symptoms. If there is Juvéderm, and subsequent swelling, around the infraorbital nerve it may take months for this to improve. In this situation, careful injection of hyaluronidase might be helpful.

If you have further concerns please address those with you plastic surgeon.

Best wishes, Ken Dembny

Kenneth Dembny, II, MD
Milwaukee Plastic Surgeon
5.0 out of 5 stars 17 reviews

Numbness After Filler Injection in the Cheek

+1

What happened is that the injection hit the infra-orbital nerve.  This is the main nerve for the center of the face.  Because the area is still numb, it will be some time before sensation comes back, likely 4-6 weeks.  This is a risk of injecting filler in the mid-face and is impossible to avoid completely.  Your plastic surgeon should have explained this to you.

Joseph Campanelli, MD
Minneapolis Facial Plastic Surgeon
4.5 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.